Arizona, 2021

Flash Flood in Arizona, August 9, 2021

August 9, 2021 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture returning to northern Arizona caused thunderstorms to develop over the Prescott area. A storm dropped enough rain to cause a flash flood on Lynx Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture returning to northern Arizona caused thunderstorms to develop over the Prescott area. A storm dropped enough rain to cause a flash flood on Lynx Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 3:02 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 3:02 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
302 PM MST Mon Aug 9 2021

.SYNOPSIS...Moisture will begin to increase today leading to
higher chances for thunderstorms through the week. There will be a
threat of localized flash flooding with the stronger storms.
Temperatures will decrease to near normal.

&&

.DISCUSSION...A couple of isolated storms have developed early
this afternoon across central Arizona. The rest of the state has
been capped so far due to morning cloud cover from the remnants
of an MCS in southern Arizona. Daytime heating and moisture being
pushed northward from that MCS will help to increase convective
activity later this afternoon into the evening hours. A boundary
of 500 J/Kg of ML CAPE extends along the Mogollon Rim so most
convection that occurs today will be along and south of the Rim.
The storms that have formed so far have been nearly stationary,
but weak steering flow will likely slowly move these storms to
the west this afternoon. Due to the slow storm motion, there is a
risk of flash flooding near stalled storms with heavy rain rates
of 0.5"-1" per hour. Storms in central Arizona may organize this
evening and form into a cluster that moves to the northwest late
tonight into the early morning hours. Storms on Tuesday will
extend north to the AZ/UT border as moisture surges northward from
southern Arizona. Increased cloud cover and moisture in the
region will bring temperatures down about 5 degrees from today
before increasing back to near average on Wednesday.

A weak ridge will remain in place across the region through at
least the middle of the week. A southerly low-level flow will
continue to bring moisture up from the Gulf of California into
northern Arizona. Isolated to scattered showers and storms will be
likely each day, with the greatest chance of storms south of I-40
where PW content will be greater. By late week, an inverted trough
may set-up to our east, increasing moisture flow and bringing
more favorable dynamics into the region. This would increase
precipitation coverage and the risk of flash flooding as well.

&&

.AVIATION...For the 0Z package...Mostly VFR conditions will exist
for the next 24 hours. MVFR conditions are possible through 0Z
tomorrow due to scattered showers and storms tonight through
tomorrow afternoon. The best likelihood for MVFR conditions
through 6Z tonight will be south of KFLG. On Tuesday, storms will
be more widespread so MVFR conditions are possible across northern
Arizona through evening. Through 0Z tomorrow, winds will be out
of the southwest at 5-10 knots with gusts of 15 knots Tuesday
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered storms will develop Tuesday and
Wednesday along and south of the Mogollon Rim with isolated storms
north of the Rim. Temperatures will decrease about 5 degrees on
Tuesday before increasing again on Wednesday.

Thursday through Saturday...Moisture will remain in place across
the region through at least Saturday. Scattered afternoon
thunderstorms are likely each day with the best chances for
precipitation south of I-40. Frequent lightning and isolated flash
flooding are expected with stronger storms that do form.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DeMaria/Humphreys
AVIATION...DeMaria/Humphreys
FIRE WEATHER...DeMaria/Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 9, 12:30 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1230 PM MST Mon Aug 9 2021

AZZ008-037-092000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1230 PM MST Mon Aug 9 2021

...A strong thunderstorm is currently over the Prescott Airport
through 100 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chino Valley, Prescott Airport and Williamson Valley.

This includes the following highways...
 State Route 89 between mile markers 318 and 326.
 State Route 89A between mile markers 318 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11237 3460 11245 3473 11255 3475 11232
TIME...MOT...LOC 1929Z 178DEG 6KT 3466 11242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TPS

The radar

The Flagstaff radar (KFSX), 107 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
August 9, 4:05 PM MST to 6:05 PM MST
Where
Yavapai County, 1.28 mi NE of Walker to 1.48 mi WSW of Goodwin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.464, -112.355

A trained spotter reported that Lynx Creek in Walker was running four to five feet deep in spots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982032.